Lake Huron, 2020Marine Thunderstorm Winds in Lake Huron, November 10, 2020
November 10, 2020 · NWS DTX · 3 events in 2 counties and zones
Thunderstorms moving through Saginaw Bay produced wind gusts around 40 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay produced wind gusts around 40 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 10, 9:23 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Nov 10, 9:23 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
923 PM EST Tue Nov 10 2020
.UPDATE...
Forced convective line along the approaching cold front has
maintained respectable structure in the lee of Lake Michigan in spite
of the paltry resident instability. The boundary layer is a little
less receptive to widespread severe wind gusts - as was witnessed
upstream of Lake Michigan. Nevertheless, embedded bowing segments
still appear able to gain some orthogonality with the low-level shear
vector to support dynamic downward momentum transport of severe
magnitude winds. Such evolution is ongoing northeast of Grand Rapids
and appears to be happening west of Kalamazoo. Typical evolution of
these type of features would support the potential for severe winds
across the Saginaw Valley region. However, some cooling and
moistening of the boundary layer from the ongoing showers may serve
to dampen the response via a slight increase in near surface
stability. Regardless, expect gusty winds with convective line and
any line break segment able to ramp up the gusts more - which is more
likely north of I-69.
&&
.PREV DISCUSSION...
Issued at 623 PM EST Tue Nov 10 2020
AVIATION...
A sharp cold front, currently near Chicago, is fast approaching from
the west and will sweep across Southeast Michigan just after
midnight. A line of thunderstorms currently accompanies the front
from southern Lake Michigan to central Illinois. Additional heavy
showers are freelancing in the warm sector across western Lower
Michigan and will mainly affect the northern terminals after 02z.
Winds immediately in advance of the front and showers/storms has
been gusting in excess of the 30kts and this will be watched closely
as the surface layer tries to stabilize in the post-sunset hours.
There should be enough mechanical mixing to produce a few hours of
rather gusty conditions late this evening. Expect the convective
line integrity to deteriorate some in the next few hours with the
reduction of the limited near surface instability. However, there
appears to be enough dynamic forcing along the cold front to force
convective showers as the boundary slides through during the
overnight hours - which will also bring the threat for localized
gusts exceeding 35kts.
Winds will flip to westerly quickly with the frontal passage. The
strongest post-frontal winds will be across the Saginaw Valley as
the main pressure gradient forcing arcs northeast across the Upper
Lakes region. The column will attempt to dry out aggressively during
Wednesday morning. However, the strong differential cold advection
may be enough to establish a near surface moist convective layer -
supporting MVFR ceilings - especially at FNT and MBS.
DTW THRESHOLD PROBABILITIES...
* Low for ceiling at or below 5000 feet this evening, becoming high
after 02z tonight.
* Low for thunderstorms between 04z and 08z tonight.
PREV DISCUSSION...
Issued at 324 PM EST Tue Nov 10 2020
DISCUSSION...
Weak surface low pressure over the mid-Mississippi valley will
rapidly develop this afternoon and evening as a mid/upper wave and
associated vort max ejects out of the Colorado Rockies into the
central Plains. There is consistency across the model space on the
low track going NNE through WI into the Upper Peninsula with a
trending slightly later cold front. Current expectation for fropa is
between 06-10Z tonight. LLJ strengthens over the course of the day
in advance of the front peaking in the 50kt range, near 60kt over
the Saginaw valley early tonight. As a result, surface winds will
increase over the course of the evening into tonight with gusts up
to 35-40mph for most areas. The Saginaw valley could see occasional
gusts of 40-45mph given the stronger LLJ aloft however the duration
of these stronger gusts is not expected at this time to meet
advisory criteria. SPC has placed the westernmost edge of the CWA
under Day 1 marginal risk with SE MI remaining general thunder.
General thunder is appropriate as not expecting severe weather
tonight with this cold front. Timing of the front places it in the
diurnal minimum for instability with CAMs only showing 200-400 J/kg
of CAPE and mid/low level lapse rates at or below 6C/km. The only
point of concern is the possibility of an isolated strong wind gust
up to 45-50mph with shower activity. This will be dependent on
moisture loading of the column pulling stronger winds aloft down to
the surface. The marginal risk over Midland county is due to the
stronger LLJ and the possible edge of the remnant IL QLCS clipping,
so any mixing down of this wind will allow near severe gusts.
Current expectation of max gusts in the Tri-Cities area with
convective showers to be 50-55mph. Given the wave's track through
the western/northern Great Lakes, the heaviest rain with this system
will track over northern lower and the UP with lighter totals of
less than 0.25" over SE MI.
Airmass behind the front will much cooler as 850mb temps drop to 0-
2C late Wednesday into Thursday with near normal highs returning.
Another cold front crosses the region Friday tied to a low tracking
across northern Ontario. This second cold front brings a shot of
colder air to the region causing highs to drop into the mid to upper
40s. Resident dry air over southern MI will likely lead to a dry
fropa.
Looking in the long range models, another system develops over
central Plains before tracking into the upper Great Lakes late
Saturday into Sunday. As a result, southerly flow develops Sunday
allowing for a warmer day with highs back into the mid to upper
50's. The system's cold front crosses late Sunday/early Monday
dropping a colder Canadian airmass all the down into the southern
Ohio Valley. Highs the beginning of next week are looking to only be
in the mid to upper 40s.
MARINE...
Gale Warnings and Small Craft Advisories remain in effect tonight
through Wednesday morning as a strong low pressure system moves
across the Midwest and northern Great Lakes. The system brings
moderate southerly wind over Lake Huron and lower Michigan marine
areas during the evening and then sweeps a strong cold front through
the region after midnight. Warm air over the colder lake water
produces a stable layer strong enough to be a limiting factor for
wind gusts in the southerly flow, especially into the open waters of
Lake Huron. A period of WSW gales with peak gusts near 40 knots then
remain likely along and after the cold front with the strongest wind
expected from Saginaw Bay into central and northern Lake Huron
during Wednesday morning. After that, the low pressure center and
cold front exit quickly east of James Bay allowing high pressure to
build in from the central Plains during the afternoon into Wednesday
night. This high pressure remains in control of marine conditions as
it slides across lower Michigan into the eastern Great Lakes and
until a weaker cold front arrives Friday. Wind gusts with this front
are projected to remain below 30 knots to start the weekend.
CLIMATE...
Here are the record high temperatures for Tuesday November 10th:
November 10th...
Detroit 68 (set in 1999)
Flint 68 (set in 1999)
Saginaw/Tri-Cities 70 (set in 1931)
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 2 AM to 11 AM EST Wednesday for LHZ361>363-421-
422-441-462.
Small Craft Advisory until 2 AM EST Wednesday for LHZ421-422-441.
Small Craft Advisory until 11 AM EST Wednesday for LHZ442-443.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
UPDATE.......99
AVIATION.....Mann
DISCUSSION...KDK
MARINE.......BT
CLIMATE......TF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Nov 10, 3:30 PM EST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
330 PM EST Tue Nov 10 2020
MIZ047>049-053>055-060>063-068>070-075-076-082-083-112030-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
330 PM EST Tue Nov 10 2020
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...This Afternoon and Tonight
A chance of thunderstorms exists tonight for Southeast Michigan as a
cold front tracks through the region. Strong wind gusts of 40 to 45
mph will possible with any shower activity. Stronger gusts up to
around 50-55mph will be possible in the Tri-Cities region. Storm
movement will be southwest to northeast at approximately 65 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-112030-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
330 PM EST Tue Nov 10 2020
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This Afternoon and Tonight
A chance of thunderstorms exists tonight for Southeast Michigan as a
cold front tracks through the region. Strong wind gusts of 35 to 40
knots will possible with any shower activity. Storm movement will be
southwest to northeast at approximately 55 knots.
Gale Warnings and Small Craft Advisories remain up for Lake Huron.
Please see latest Marine Weather Message for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
KDK
In the hours before
Special weather statement, Nov 10, 9:41 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
941 PM EST Tue Nov 10 2020
MIZ047-048-053-110345-
Bay MI-Saginaw MI-Midland MI-
941 PM EST Tue Nov 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR BAY...NORTHERN SAGINAW AND
MIDLAND COUNTIES UNTIL 1045 PM EST...
At 941 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Coleman to near Shepherd to 8 miles north
of Carson City. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Coleman and Pleasant Valley around 945 PM EST.
Oil City around 950 PM EST.
Edenville around 955 PM EST.
Sanford around 1000 PM EST.
Merrill around 1010 PM EST.
Bentley around 1015 PM EST.
Midland, Freeland and Linwood around 1025 PM EST.
Auburn and Pinconning around 1030 PM EST.
Other locations impacted by these storms include Mount Forest, Crump,
Poseyville, Willard, Laporte, Averill, Gordonville, Bombay, Hemlock
and Porter Township.
LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
4400 8417 4400 8405 4391 8404 4392 8387
4374 8391 4369 8388 4362 8368 4366 8365
4359 8366 4358 8370 4352 8370 4334 8437
4347 8437 4347 8461
TIME...MOT...LOC 0241Z 243DEG 45KT 4382 8465 4355 8467 4331 8484
MannSpecial weather statement, Nov 10, 10:37 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1037 PM EST Tue Nov 10 2020
MIZ047-048-053-060-110430-
Bay MI-Shiawassee MI-Saginaw MI-Midland MI-
1037 PM EST Tue Nov 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR BAY...SAGINAW...SHIAWASSEE AND
MIDLAND COUNTIES UNTIL 1130 PM EST...
At 1035 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Standish to Linwood to 8 miles south of
Ithaca. Movement was northeast at 40 mph.
Wind gusts around 45 mph are possible in the strongest storms.
Strong thunderstorms will be near...
Kawkawlin and Linwood around 1040 PM EST.
Marion Springs around 1055 PM EST.
Oakley around 1105 PM EST.
Chesaning and St. Charles around 1110 PM EST.
Bridgeport around 1125 PM EST.
Frankenmuth and Birch Run around 1130 PM EST.
Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Gera, Buena Vista Township,
Indiantown, Bombay and Hemlock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding or ponding of water on area roads.
&&
LAT...LON 4381 8461 4383 8417 4400 8417 4400 8405
4391 8404 4391 8391 4381 8389 4374 8391
4369 8388 4362 8368 4360 8369 4360 8367
4358 8370 4322 8370 4322 8393 4278 8392
4278 8436 4347 8437 4347 8461
TIME...MOT...LOC 0335Z 254DEG 37KT 4395 8392 4373 8395 4317 8459
BTSpecial weather statement, Nov 10, 10:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1056 PM EST Tue Nov 10 2020
MIZ069-070-075-076-082-083-110500-
Lenawee MI-Macomb MI-Monroe MI-Oakland MI-Washtenaw MI-Wayne MI-
1056 PM EST Tue Nov 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR MONROE...WAYNE...LENAWEE...
OAKLAND...MACOMB AND WASHTENAW COUNTIES UNTIL MIDNIGHT EST...
At 1055 PM EST, Doppler radar was tracking clusters of heavier
showers along a line extending from near Birmingham to near
Belleville to near Ottawa Lake. Movement was northeast at 40 mph.
Wind gusts around 45 mph are possible in the heavier showers.
Strong thunderstorms will be near...
Warren, Troy, Southfield, Royal Oak, Birmingham and Detroit Zoo
around 1100 PM EST.
Flat Rock around 1105 PM EST.
Romulus, Sterling Heights, Rochester and Petersburg around 1110 PM
EST.
Taylor, Mount Clemens, Trenton and Greenfield Village around 1115
PM EST.
Wyandotte, Ida and Macomb Township around 1120 PM EST.
Dearborn, Luna Pier and Maybee around 1125 PM EST.
Monroe, Downtown Detroit and Detroit around 1130 PM EST.
New Baltimore, Richmond and Belle Isle around 1135 PM EST.
Other locations impacted by these storms include Franklin, Hudson
Mills Metropark, Commerce, Stony Point, Auburn Hills, Samaria, Harper
Woods, Pleasant Ridge, Westland and Scofield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized road flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4207 8435 4207 8412 4242 8412 4243 8365
4287 8368 4289 8274 4268 8270 4262 8281
4252 8286 4243 8284 4236 8288 4229 8309
4199 8313 4189 8331 4172 8341 4171 8435
TIME...MOT...LOC 0354Z 237DEG 33KT 4255 8317 4215 8344 4175 8380
BTMarine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- November 10, 11:00 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- November 10, 11:20 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- November 10, 11:26 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Caseville
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.930, -83.270
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, November 10, 20202 deaths · 1 injured · 13 events
- Flash Flooding and Flooding in Virginia, November 10 to 17, 2020$372,000 · 49 events
- Damaging Winds in Michigan, November 10, 2020$590,000 · 53 kt wind · 11 events
- Damaging Winds in Wisconsin, November 10, 2020$330,000 · 69 kt wind · 17 events
- Hail and Damaging Winds in Illinois, November 10, 2020$190,000 · 1 in hail · 8 events
- Tornadoes and Hail in Illinois, November 10, 2020EF0 · 51 events
- Tornadoes and Damaging Winds in Illinois, November 10, 2020EF1 · 23 events
- Tornado in Oregon, November 10, 2020$40,000 · EF0 · 1 event
- Flash Flooding and Flooding in North Carolina, November 10 to 13, 2020$10,000 · 24 events
- Damaging Winds in Michigan, November 10, 2020$22,000 · 53 kt wind · 3 events
- Ice Storm and Winter Storm in Minnesota, November 10 to 11, 202018 events
- Drought in Texas, November 10 to 30, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924190, 924191, 924192.